Medacs Healthcare

NOV 27/2012

GPs and pharmacists must be aware of grapefruit-drug interactions

GPs and pharmacists should make a concerted effort to ensure they know which prescription drugs interact with grapefruit.

A recent article in the Canadian Medical Association Journal, written by experts at the Lawson Health Research Institute in London, Ontario in November 2012, drew attention to the problem, which they say is on the increase.

According to the article, the number of medications with the potential to interact with grapefruit has increased from 17 drugs in 2008 to 43 in 2012 - an average rate of increase exceeding six new drugs per year.

"This increase is a result of the introduction of new chemical entities and formulations," they explain.

Interactions between grapefruit and medications can have serious consequences, ranging from gastrointestinal bleeding to sudden death.

Yet many people in GP jobs are unaware of these effects and fail to warn patients about the risks associated with eating this common fruit while using certain prescription drugs.

Dr David Bailey and his colleagues observed: "Many of the drugs that interact with grapefruit are highly prescribed and are essential for the treatment of important or common medical conditions.

"Unless health care professionals are aware of the possibility that the adverse event they are seeing might have an origin in the recent addition of grapefruit to the patient's diet, it is very unlikely that they will investigate it. In addition, the patient may not volunteer this information.

"Thus, we contend that there remains a lack of knowledge about this interaction in the general healthcare community."

While 43 drugs can have serious side-effects when consumed alongside grapefruit, more than 85 drugs can interact with the fruit in some way.

And other citrus fruits, such as Seville oranges, limes and pomelos, can also cause problems as they contain the same active ingredients called furanocoumarins.

Drugs that are affected by these fruits are normally metabolised by an enzyme called CYP3A4 in the gastrointestinal tract.

But furanocoumarin chemicals in grapefruit and other citrus fruits inhibit this enzyme, preventing it from metabolising the medication.

This means that if a patient consumes just a single serving of grapefruit, even many hours before taking a specific drug, the effect on their body is analogous to consuming multiple doses of the medication.

The Canadian experts are particularly concerned by the potential impact on older age groups, who are most likely to use medicines that interact with grapefruit - such as cholesterol-lowering statin therapies - and are also the primary consumers of these fruits.

Of added concern is the fact that people over the age of 45 often have a decreased ability to tolerate excessive systemic drug interactions, and the simple reality that they receive the most prescriptions and represent a sizeable patient group.

The study authors concluded: "The current trend of increasing numbers of newly marketed grapefruit-affected drugs possessing substantial adverse clinical effects necessitates an understanding of this interaction and the application of this knowledge for the safe and effective use of drugs in general practice."

A spokesman for the Royal Pharmaceutical Society also commented on the problem, telling the BBC that grapefruit-drug interactions can lead to "serious outcomes".

He added that people working in pharmacist jobs "are the best port of call for anyone concerned about how their diet may affect their medication".

Announcements

Read More

Latest Blog Posts

Read More